MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-611L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that the subject device exhibited that insulation tip was chipped.The issue occurred during therapeutic electrostatic discharge procedure.The procedure was completed using a similar device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Updated b5, d9, h3, h4, h6.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device was returned to olympus for inspection (except for the detached part of the tip was not returned), and the customer's complaint was confirmed.Part of the tip was melted.Based on the results of the investigation, it is likely that the event occurred due to one or more of the following: 1) electrode melted due to electrical discharge and the melted electrode adhered to the tip.Discharge between the part adhered the melted electrode and the electrode occurred during output activation and the electrical breakdown occurred.2) thermal shock due to sudden temperature change of the tip a likely mechanism causing the tip detachment might be the following: (1)due to the factor described below, electrical discharge between the tissue and the electrode occurred during output activation.·the high-frequency output was set too high ·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.(2) high heat might have been locally applied to the electrodes and tip.The tip melted and cracks developed.The fixing strength of the adhesive securing the tip decreased.(3)a force to perform tissue incision was applied to the cracked area, causing the tip to crack and detach.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The event can be prevented by following the instructions for use (ifu) which state: "when the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip and the electrode or deformation/break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or hemorrhages.If the tip or cutting knife is detached be sure to collect it using grasping forceps.Aspirate fluids such as mucus that adhere to the electrode and/or the cutting knife, outer sheath and body cavity tissues.Patient injury such as punctures, hemorrhages, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may break the cutting knife or crack the tip.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as punctures, hemorrhages or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform has to be used, minimize the duration of current application." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The malfunction occurred while the mucous membrane was being removed.The customer noted they believe the tip has been retrieved, but the means of retrieval is unknown.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20152606
Report Number9614641-2024-01780
Device Sequence Number19892513
Product Code KNS
UDI-Device Identifier04953170225963
UDI-Public04953170225963
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-611L
Device Lot Number3ZK
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2024
Supplement Date Received by Manufacturer10/15/2024
Initial Report FDA Received Date09/05/2024
Supplement Report FDA Received Date10/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown